Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Great Falls, MT

July 6, 20184 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 6, 2018, 3:34 AM MDT for 4 counties in Montana. It took effect at Jul 6, 2018, 12:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2018, 3:34 AM MDT (09:34 UTC)
In effect from
Jul 6, 2018, 12:00 PM MDT
Expired
Jul 6, 2018, 11:00 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS85 KTFX 060934
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
334 AM MDT Fri Jul 6 2018

MTZ112-070100-
/O.NEW.KTFX.FW.W.0001.180706T1800Z-180707T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
334 AM MDT Fri Jul 6 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR STRONG GUSTY WINDS FOR FIRE WEATHER ZONE 112...

The National Weather Service in Great Falls has issued a Red Flag
Warning for strong gusty winds, which is in effect from noon today
to 7 PM MDT this evening.

* AFFECTED AREA...In Montana, Fire Weather Zone 112 in eastern 
  Glacier, Toole, central and eastern Pondera, and Liberty 
  Counties.

* WINDS...West-southwesterly 15 to 25 mph with gusts up to 35 mph.

* IMPACTS...Hot temperatures, strong and gusty winds, and minimum
  relative humidity of 15% to 20% this afternoon and early evening
  will create critical fire weather conditions. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
5 follow-up statements
749 
WWUS85 KTFX 061551
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
951 AM MDT Fri Jul 6 2018

MTZ112-070100-
/O.CON.KTFX.FW.W.0001.180706T1800Z-180707T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
951 AM MDT Fri Jul 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR STRONG GUSTY WINDS FOR FIRE WEATHER ZONE 112...

* AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* IMPACTS...Hot temperatures, strong and gusty winds, and minimum 
  relative humidity of 15% to 20% this afternoon and early 
  evening will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
709 
WWUS85 KTFX 062037
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
237 PM MDT Fri Jul 6 2018

MTZ112-070200-
/O.NEW.KTFX.FW.A.0001.180707T1800Z-180708T0100Z/
/O.CON.KTFX.FW.W.0001.000000T0000Z-180707T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
237 PM MDT Fri Jul 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
112...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONE 112...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for strong gusty winds, which is in effect from
Saturday afternoon through Saturday evening.

* AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty.

* WINDS...West 15 to 25 mph...with gusts up to 40 mph.

* IMPACTS...Strong west winds and minimum relative humidity of 15
  to 20 percent will continue into early this evening, thus the 
  Red Flag Warning will continue until early this evening.

Strong winds and low humidity are possible on Saturday afternoon,
thus a fire weather watch is in effect for Saturday afternoon and
early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of these fire weather highlights.

&&

$$

http://www.weather.gov/greatfalls
437 
WWUS85 KTFX 070100
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
700 PM MDT Fri Jul 6 2018

MTZ112-071600-
/O.EXT.KTFX.FW.W.0001.000000T0000Z-180707T0300Z/
/O.CON.KTFX.FW.A.0001.180707T1800Z-180708T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
700 PM MDT Fri Jul 6 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONE 112...

* AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Strong west winds and relative humidity of 8 to 15
  percent will continue through mid evening. After 9 pm, winds will
  decrease and humidity will recover, but dry and windy conditions
  could return for Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of these fire weather highlights.

&&

$$

http://www.weather.gov/greatfalls
142 
WWUS85 KTFX 070243
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
843 PM MDT Fri Jul 6 2018

MTZ112-071745-
/O.EXT.KTFX.FW.W.0001.000000T0000Z-180707T0500Z/
/O.CON.KTFX.FW.A.0001.180707T1800Z-180708T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
843 PM MDT Fri Jul 6 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
STRONG GUSTY WINDS FOR FIRE WEATHER ZONE 112...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONE 112...

* AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* IMPACTS...Strong west winds and low relative humidity of 10 to 20
  percent will continue through the remainder of this evening.
  After 10 pm, winds will start to decrease and humidity will 
  recover, but dry and windy conditions could return for Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of these fire weather highlights.

&&

$$

http://www.weather.gov/greatfalls
269 
WWUS85 KTFX 070446
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1046 PM MDT Fri Jul 6 2018

MTZ112-071300-
/O.EXP.KTFX.FW.W.0001.000000T0000Z-180707T0500Z/
/O.CON.KTFX.FW.A.0001.180707T1800Z-180708T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
1046 PM MDT Fri Jul 6 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS FOR FIRE WEATHER
ZONE 112...

* AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* MINIMUM AFTERNOON HUMIDITY...9 to 15 percent.

* IMPACTS...Strong west winds and low relative humidity may return
  Saturday afternoon, potentially causing critical fire weather
  conditions.

* EXPIRATION...The Red Flag Warning for Friday evening is being 
  allowed to expire at 11 pm MDT, as relative humidity has 
  generally recovered above 20 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 5, 11:49 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 5, 11:49 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1149 PM MDT Thu Jul 5 2018

UPDATED AVIATION

.UPDATE...

Only adjustment to the going forecast was to lower tonight's lows
about 5 degrees. Model blends have been forecasting lows about 5
degrees too warm the last few nights, so am expecting that trend
to continue and will adjust the forecast lows accordingly. Warmer
air is forecast to move into the area overnight, but clear skies
and decreasing winds will likely allow enough radiational cooling
to limit the warming. Otherwise, the fairly dry southwest flow
aloft will keep skies clear well into the day on Friday as highs
warm to between 10 and 20 degrees above normal.
Coulston

&&

.SYNOPSIS...
With an upper level ridge of high pressure over the region,
expect hot temperatures Friday. A Pacific cool front will move
through the region Friday evening, allowing for a small chance
for a passing thunderstorm over North Central MT. Temperatures
cool off a bit over the weekend, but overall should remain above
normal, with little to no precipitation expected.

&&

.AVIATION...
Updated 0549Z.

VFR likely continue next 24-hours. High pressure aloft over MT will
move slowly to the east, putting the area under a more southwesterly
flow aloft and allowing increasing mid and high-level cloudiness
after 15Z/Fri. Light surface winds expected through 15Z/Fri.
Thereafter, breezy southwesterly to westerly surface winds are
forecast, especially over north-central MT, with the approach and
then passage of a Pacific cold front. A few showers and
thunderstorms may accompany this front during the late afternoon and
evening of Friday, but confidence in this activity affecting any
terminal is low at this point.
- Coulston/Jaszka

&&

.FIRE WEATHER...
High pressure will be the primary feature over our region through
this weekend, resulting in warm, dry weather. Breezy winds,
minimum relative humidity near 20 percent in some areas, and warm
temperatures will elevate fire weather concerns during the
afternoon and early evening hours through Sunday, but especially
on Friday and Saturday, when winds look to be gustier. No fire
weather highlights are planned at this time, but the situation
will continue to be monitored. - Jaszka

&&

.PREV DISCUSSION...
/ISSUED 515 PM MDT Thu Jul 5 2018/

Tonight through Saturday...High pressure builds over Central
Montana through Friday, resulting in fair and warm weather. A
Pacific cool front looks to sweep through the area later Friday
breaking down the ridge a little Saturday. As a result, a few
showers and thunderstorms are possible Friday evening, with dry
weather returning Saturday. Low temperatures will trend near or
above- normal, while highs will be above-normal through the
period. Friday will be the warmest day, when highs are still
expected to reach the 90's to lower 100's over the plains and
some valleys.

Saturday night through Thursday...Weak ridging will begin to
build in Saturday night into Sunday morning bringing mainly dry
conditions. This weak ridge then flattens for the rest of Sunday
with warm southwest flow across the region. The result will be
continued temperatures above normal. Some limited moisture in the
southwest flow could bring partly cloudy skies at times on
Sunday. Some models hint weak instability with this limited
moisture could produce an isolated thunderstorm Sunday evening.
Confidence is pretty low in this occurring as the best
instability areas look to be capped or away from this small
amount of moisture. Dry and very warm air then moves into the
region for Monday, starting to the week with temperatures
returning into the 90s. A slight cool down is expected for
Tuesday, although temperatures will still be above normal in the
80s. Still monitoring a passage of a cold front with a clipper
system for Tuesday. Models today came in more dry and only really
clip the northern and eastern portions with chances for showers
and thunderstorms. Will have to keep monitoring the track and
moisture available with this system. Wednesday then sees cooler
northwest flow pattern bringing temperatures back down to near
normal readings in the 70s and 80s. Some isolated shower or
thunderstorm activity is also possible in a weakly unstable air
on Wednesday, mainly in the mountian. Weak ridging then looks to
build back in on Thursday bringing more warm and dry conditions.
With periods of warm and very dry air in the long term there
could be some increased fire danger at times. - Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  98  63  87 /   0   0   0   0
CTB  49  93  59  79 /   0   0   0   0
HLN  56  95  62  86 /   0   0   0   0
BZN  51  95  56  88 /   0   0   0   0
WEY  38  84  47  81 /   0   0   0   0
DLN  50  89  53  84 /   0   0   0  10
HVR  55  97  62  88 /   0   0  10  10
LWT  54  94  59  84 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:37 PM MDTFire Weather WatchTFXGlacier, Liberty, Pondera, Toole13 hr
Jul 6, 3:56 PM MDTSpecial Weather StatementTFX34 min
Jul 6, 4:28 PM MDTSpecial Weather StatementTFXBlaine32 min

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.